It’s likely not a day goes by when an EMS provider isn’t summoned to provide care for a “crazy person” somewhere in the nation. It could be that patient is experiencing an episode of excited delirium.
Responders need to know the signs and symptoms of excited delirium, and Dr. Peter Antevy, who is a medical director for Davies (Fla.) Fire Department, set about teaching these at Firehouse Expo. His presentation is available online at his website.
Prior to today’s verbiage of excited delirium, the condition was historically known as Bell’s Mania, named after Dr. Luther Bell, who chronicled it in the mid 1800s. "Exhaustion due to mental excitement" caused three-quarters of the patients Bell observed to die. The death rate for excited delirium, which was officially recognized in 2009, is now down to 8%–14%.
The hallmarks of excited delirium include past or present psychological issues (it has possible but unproven links to schizophrenia and bipolar disorders), past or present drug or alcohol use, incoherent thought processes and speech, and removal of clothing with a high body temperature, Antevy said. Some sufferers may exhibit attraction to glass or shiny objects. Antevy noted that all have resistance to pain, superhuman strength, will speak or yell incoherently, and won’t follow commands from anyone, including police.
Unfortunately, people with these symptoms have died in custody, yet when their autopsy reports are reviewed, important markers may be missed.
One hypothesis of excited delirium recently supported in literature involves chaotic dopamine signaling in the brain. Antevy said this may explain the agitation and the hyperthermia patients exhibit. The condition is exacerbated when patients have illicit drugs on board, he added.
Excited delirium, according to Antevy, can be brought on by essentially three triggers, including an overdose of stimulants or hallucinogenic drugs, drug withdrawal, or a person with mental illness who has been off medication for a significant amount of time.
While the number of people with excited delirium who die in custody has diminished, there are many reasons why they do, Antevy said. Accounts have associated some such deaths with positional asphyxia from restraints (i.e., hogtying). Other research questions that, but Antevy said it's far better to sedate such patients with drugs, including any of the benzodiazepine family, including valium, Versed and Ativan, or a new one that’s gaining popularity, ketamine. Haldol might also be used, but it has cardiac effects that will need close monitoring and might hinder the patient’s natural ability to compensate, Antevy said. Physical restraint, while it may seem necessary, can cause harm to the patients because in their state of agitation, any symptoms of excited delirium will be exacerbated.
In addition to their agitation, patients will exhibit hyperthermia, acidosis, tachycardia, sweating and dehydration, which will lead to a death sequence if not reversed.
Antevy said police need to recognize excited delirium as a true medical emergency and get EMS involved quickly and work in concert with providers for the best outcomes. “Law enforcement officers need to know what is going on,” Antevy said. “These people will lack remorse, have no fear and no rational thoughts. Trying to talk these patients down is really rather useless. They need to call EMS right away and not 25 to 30 minutes after the initial call.”
Antevy notes that while many police officers might recognize the physiology of the emergency, they have to take the necessary steps to protect themselves and the public. That might include physical restraints and even use of a Taser on the patient/suspect. “They want to get home to their families, and I can understand that,” Antevy said. The more EMS and police work together and are educated about the signs and symptoms, the more likely a patient will experience a good outcome.